Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 111, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 6, 2013, 3:39 PM CDT for Traverse County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2013, 3:39 PM CDT (20:39 UTC)
- Expired
- Aug 6, 2013, 4:00 PM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Traverse County, MN
The radar
The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 2:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:38 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 6, 12:38 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1238 PM CDT TUE AUG 6 2013 .UPDATE... UPDATED AVIATION DISCUSSION BELOW FOR 18Z TAFS. WEAK SURFACE LOW PRESSURE AREA IN SOUTHEAST ND MOVING EAST LATE THIS MORNING WITH A WEAK COOL FRONT DROPPING IN BEHIND IT. MOST OF THE CONVECTION WAS OVER THIS MORNING. THE HRRR MODEL WAS SHOWING SOME REDEVELOPMENT OVER FAR NE SD/WC MN THIS AFTERNOON AND EVENING AND ALSO ALONG THE WEAK COOL FRONT DROPPING IN FROM THE NORTH. THUS...ADJUSTED POPS DOWNWARD ACROSS MOST OF THE REGION THROUGH THE AFTERNOON. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH THURSDAY PRECIPITATION CHANCES TODAY WILL BE THE MAIN FORECAST CHALLENGE. THUNDERSTORMS CURRENTLY ONGOING ALONG AND SOUTH OF I-90 SHOULD CONTINUE TO DRIFT ESE...CLIPPING ONLY THE SOUTHWEST PORTION OF THE CWA THROUGH THE MID MORNING HOURS. ADDITIONAL CONVECTION IS MOVING DUE EAST ALONG I-94 IN NORTH DAKOTA. THESE STORMS SHOULD REMAIN NORTH OF THIS CWA THROUGH THE MORNING HOURS. MODELS SORT OF AGREE WITH TWO POSSIBLE CLUSTERS OF STORMS DEVELOPING LATER THIS AFTERNOON. ONE CLUSTER WOULD BE ACROSS SOUTHEAST SOUTH DAKOTA WHERE BETTER INSTABILITY IS LOCATED ALONG WITH A WEAK MID LEVEL SHORT WAVE. IF THIS ACTIVITY DEVELOPS...IT SHOULD REMAIN SOUTH OF THIS CWA. THE SECONDARY CLUSTER WILL BE ALONG A SLOWLY SOUTHWARD SINKING COLD FRONT. LESS INSTABILITY ALONG THE FRONT...BUT SLIGHTLY BETTER 0-6 KM BULK SHEAR MAY RESULT IN A FEW STRONGER STORMS IN NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA LATER THIS AFTERNOON. A COOL CANADIAN HIGH PRESSURE SETTLING ACROSS THE REGION WILL BRING DRY AND TRANQUIL CONDITIONS FOR WEDNESDAY AND FOR MOST OF WEDNESDAY NIGHT. THEN ANOTHER SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION DURING THE EARLY MORNING HOURS ON THURSDAY. THERE SEEMS TO BE A GENERAL CONSENSUS WITH MOST OF THE CONVECTION OCCURRING ACROSS SOUTHERN NORTH DAKOTA. THERE IS STILL A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE CWA AS A TRAILING COLD FRONT MOVES SOUTHWARD ACROSS THE CWA ON THURSDAY. SIGNIFICANTLY LESS INSTABILITY SHOULD RESULT IN GENERAL THUNDERSTORMS. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY NIGHT NO CHANGES FROM 24 HOURS AGO. NORTHWEST FLOW WILL STEER ONE OR MORE MID-LEVEL SHORTWAVES THROUGH THE REGION ATOP A DECENT LOW TO MID-LEVEL BAROCLINIC ZONE...RESULTING IN A COUPLE HALFWAY DECENT CHANCES FOR MEASURABLE PRECIP OVER A GOODLY AMOUNT OF AREAL COVERAGE OF THE CWA. SEEMS THE BEST CHANCES FOR PRECIPITATION...RIGHT NOW...ARE ANCHORED ON FRIDAY NIGHT THROUGH SUNDAY MORNING. 925HPA AND 850HPA THERMAL PROGS IN THE GFS AND ECMWF SUGGEST TEMPERATURES WILL REMAIN GENERALLY NEAR TO BELOW NORMAL THROUGH THE PERIOD. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. AS OF 18Z A BAND OF -SHRA STRETCHES FROM WESTERN THROUGH CENTRAL SD. HAVE INCLUDED VCSH AT KPIR FOR THE AFTERNOON HOURS TO ACCOUNT FOR THIS. OTHERWISE...AS A FRONTAL BOUNDARY MOVES ACROSS THE REGION TODAY...A FEW SHRA/TSRA ARE POSSIBLE...MAINLY OVER EASTERN PORTIONS OF THE AREA. HAVE INCLUDED A VCTS MENTION AT KATY LATER THIS AFTERNOON. W/NW WINDS WILL BECOME MORE N/NE OVERNIGHT AS THE MAIN PUSH OF COOLER AIR WORKS ITS WAY SOUTH OVER THE AREA. LIGHT WINDS AND VFR CONDITIONS CAN BE EXPECTED ON WEDNESDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR/TMT SHORT TERM...CONNELLY LONG TERM...DORN AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 6, 4:21 AM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 421 AM CDT TUE AUG 6 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 421 AM CDT TUE AUG 6 2013 /321 AM MDT TUE AUG 6 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL SOUTH DAKOTA THROUGH THE MID MORNING HOURS. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON FOR NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BECOME STRONG AND PRODUCE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THIS THUNDERSTORMS COULD PRODUCE MODERATE TO LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
In the hours before
Special weather statement, Aug 6, 3:18 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 318 PM CDT TUE AUG 6 2013 MNZ039-062045- TRAVERSE- 318 PM CDT TUE AUG 6 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL TRAVERSE COUNTY UNTIL 345 PM CDT... AT 313 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SILVER BRIDGE...OR 8 MILES SOUTHWEST OF WHEATON...MOVING EAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WHEATON...DUMONT...COLLIS AND TRINITY LUTHERAN COUNTRY CHURCH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE WITH QUARTER SIZE HAIL OR GREATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR WEST CENTRAL MINNESOTA. && TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:07 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 38 min |
| Aug 6, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.